MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / XCELA; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number M001456760
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/10/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Although the device from the reported event is expected to be returned to angiodynamics, it has not yet arrived.Upon completion of the investigation, a supplemental medwatch will be submitted.(b)(4).Device not yet returned to manufacturer.
 
Event or Problem Description
As reported by angiodynamics' distributor in the (b)(6): the hub of the picc fell off onto the floor while the patient was at home.Picc was removed and replaced.Saline was being used as catheter lock solution between treatments.No patient injury was reported.The used device is expected to be returned to angiodynamics.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The angiodynamics march 2016 complaint report was reviewed for the xcela picc product family and the failure mode "hub extension tubing cracked/detached." no adverse trends were indicated.Visual examination of the returned device confirmed the molded luer was completely detached from the extension tube.The evaluation of the returned sample did not reveal any molding/manufacturing related non-conformance, i.E.No sink marks, short shots or heat damage.The hub-to-extension tubing junction was measured and found to meet id specification.Additionally, the tubing was cross-sectioned, measured, and found to meet id and od specifications and not show any wall thickness abnormalities.A potential root cause for the fracture could be erosion of the extension tubing at the hub joint due to prolonged exposure to alcohol and/or a similar cleansing agent.Extended chemical exposure may weaken the tubing-to-hub joint and make it more susceptible to fracture during handling of the hub/extension tubing during picc access.A contributing factor may also be excessive twisting of the hub-to-extension tubing joint during site cleansing.Manufacturing process controls for the picc device includes a 100% visual inspection of the tubing/luer interface, tensile testing of the molded luer-to-tube connection, a guidewire insertion test for lumen patency, and 100% leak testing.The directions for use packaged with the device contains information for the end user to reference in order to maintain the integrity of the catheter.The information that is provided includes, but is not limited to the following: "- do not use the catheter with chemicals that are incompatible with any of its accessories, as catheter damage may occur.- acetone and polyethylene glycol-containing ointments should not be used with polyurethane catheters, as these may cause failure of the device.- incompatible drug delivery within the same lumen may cause precipitation.Flush catheter lumen following each infusion.Catheter securement: - prepare securement site with alcohol and remove betadine, if present.- apply skin prep solution for enhanced adherence and skin protection.Allow skin prep solution to completely dry (10-15 seconds).Care of insertion site and dressing: warning: prior to dressing catheter and access site, inspect both to assure they are completely dry of isopropyl alcohol-based cleansing agents.All efforts are to be made to keep insertion site and dressing clean, dry and intact." (b)(4).

Brand Name
ANGIODYNAMICS / XCELA
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key5587101
Report Number1317056-2016-00055
Device Sequence Number942368
Product Code LJS
UDI-Device IdentifierM001456760
UDI-PublicM001456760
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K070002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2017
Device Catalogue NumberM001456760
Device Lot Number4903447
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/04/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/22/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/19/2016
Supplement Report FDA Received Date05/17/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1